Hail, Palo Pinto
- When
- September 21, 4:27 PM CST
- Where
- Palo Pinto County, Graford
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -98.250
Golfball size hail was reported in the community of Graford.
Severe storms developed ahead of a cold front in a very unstable environment. Large hail fell from the early storms but damaging winds became the main threat as the initial storms merged into an extensive line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Severe storms developed ahead of a cold front in a very unstable environment. Large hail fell from the early storms but damaging winds became the main threat as the initial storms merged into an extensive line. A downburst in northwestern Johnson County left 10 homes uninhabitable. Estimated winds in the downburst were 90-100 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 21, 1:59 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 259 PM CDT MON SEP 21 2009 .DISCUSSION... OVERALL...LITTLE HAS CHANGED IN FORECAST THINKING FOR OUR EVENT TONIGHT. CONVECTION ACROSS EASTERN OKLAHOMA CONTINUES TO BUILD SOUTHWESTWARD INTO CENTRAL...AND EVENTUALLY SOUTHERN OKLAHOMA. FRONTAL BOUNDARY IS CURRENTLY ACROSS NORTHWEST OKLAHOMA...WITH A PREFRONTAL TROUGH DRAPED OVER MUCH OF CENTRAL OKLAHOMA. HERE IN NORTH TEXAS...BREEZY SOUTH WINDS CONTINUE THE FLOW OF MOISTURE... WITH SURFACE DEWPOINTS IN THE LOW 70S. DEEP MOISTURE WILL YIELD AMPLE INSTABILITY...WITH 2000 J/KG OF ML CAPE STILL ACROSS NORTH TEXAS AT 06Z TONIGHT. BULK SHEAR VALUES FROM 25-30 KTS WILL BE SUFFICIENT FOR A STRONGLY FORCED LINE OF CONVECTION ALONG THE FRONT THIS EVENING/TONIGHT. LARGE HAIL AND WINDS TO 70 MPH WILL BE THE PRIMARY HAZARDS. MODEL DATA IS FAIRLY CONSISTENT WITH DEVELOPING A SECONDARY AREA OF CONVECTION BEHIND THE FRONT...MAINLY ACROSS THE DFW METRO AND POINTS TO THE NORTHEAST. IF THIS COMES TO FRUITION...ADDITIONAL HEAVY RAINFALL CAN BE EXPECTED. WITH SEVERAL ROUNDS OF HEAVY RAINFALL POSSIBLE...AND THE ALREADY SATURATED GROUNDS...WE WILL CONTINUE THE FLASH FLOOD WATCH AS IS THROUGH 6 AM. THE PRECIP FORECAST REMAINS MESSY FOR THE REMAINDER OF THIS WEEK...AS THE UPPER LEVEL LOW MEANDERS ACROSS THE ROCKIES. SUBTLE UPPER LEVEL WAVES RIDING ALONG THE SOUTHERN PORTION OF THE UPPER LOW...ALONG WITH A LINGERING SURFACE BOUNDARY IN OUR AREA AND AMPLE MOISTURE...WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH FRIDAY EVENING. HOWEVER...THE BEST CHANCE /ASIDE FROM TONIGHT/ APPEARS TO BE ON THURSDAY. GIVEN THE PRECIP CHANCES AND ASSOCIATED CLOUD COVER...HAVE OPTED TO STAY RATHER CLOSE TO GUIDANCE ON TEMPERATURES THIS WEEK. GENERALLY EXPECT HIGHS IN THE MID 70S TO LOWER 80S FOR THE REST OF THE WORK WEEK...WITH READINGS CLIMBING INTO THE UPPER 80S THIS WEEKEND. SCHULTZ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 68 74 61 79 64 / 90 50 10 10 20 WACO, TX 71 78 61 79 65 / 70 70 20 20 30 PARIS, TX 68 76 61 79 63 / 90 50 20 20 20 DENTON, TX 66 75 58 79 61 / 90 50 10 10 20 MCKINNEY, TX 67 76 58 80 61 / 90 50 10 10 20 DALLAS, TX 69 76 62 80 67 / 90 60 10 10 20 TERRELL, TX 69 78 62 79 66 / 90 70 20 20 20 CORSICANA, TX 70 77 62 79 65 / 70 70 20 20 30 TEMPLE, TX 71 76 61 78 64 / 50 70 20 20 30 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH 6 AM TUESDAY FOR TXZ093>095-103>107-118>123-131>135-144>146. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 318 PM CDT MON SEP 21 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 318 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A BOWIE TO BRECKENRIDGE LINE LATE THIS AFTERNOON...AND THEN BECOME MORE NUMEROUS WHILE MOVING SOUTHEAST DURING THE EVENING AND OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE OUTLOOK AREA. ANY STORMS THAT DEVELOP THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. IN ADDITION TO ANY SEVERE WEATHER...HEAVY RAINFALL WILL BE POSSIBLE AS THE FRONT MOVES THROUGH LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH AND EAST OF A GAINESVILLE TO MERIDIAN TO ATHENS LINE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY ACROSS THE SOUTHEAST HALF OF NORTH TEXAS INTO TUESDAY. HEAVY RAINFALL WILL BE THE MAIN THREAT DURING THIS TIME. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR ALL OF NORTH TEXAS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND INTO THE EVENING HOURS FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 20. SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF NORTH TEXAS DURING THE OVERNIGHT HOURS. CAVANAUGH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT MON SEP 21 2009
TXZ100-101-212200-
JACK TX-YOUNG TX-
432 PM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN JACK COUNTY
EASTERN YOUNG COUNTY
AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF GRAHAM...MOVING EAST AT 20
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND GRAHAM.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHEASTERN TEXAS.
LAT...LON 3325 9879 3346 9822 3300 9824 3301 9841
3297 9842 3295 9878
TIME...MOT...LOC 2132Z 261DEG 18KT 3321 9866The Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
15 thunderstorm wind, 12 hail, 5 flash flood, 2 lightning. Local standard time, as filed.
Golfball size hail was reported in the community of Graford.
Quarter to Golfball size hail fell for over 10 minutes in the town of Strawn.
Golfball size hail fell just north of the town of Gordon.
A COOP Observer reported Pea to Golfball size hail 1 mile southwest of Gordon.
Trees were reported down near Saint Jo.
Hail up to 2 inches in diameter fell in the town of Saint Jo.
Golfball size hail fell in Gordon.
Penny size hail was reported in the community of Willow Park, 9 miles east of Weatherford.
A 60 mph wind gust was reported 6 miles north of Granbury near the Hood/Parker County line.
Tree limbs and flag poles were down in Laguna Vista.
Quarter size hail was reported 2 miles north of Granbury.
A trained spotter measured a 69 mph wind gust at Loop 820 and Spur 580 on the west side of Fort Worth.
A NWS Storm Survey determined that a downburst damaged a one square mile area in northwestern Johnson County located approximately 8 miles west of Burleson and 1.25 miles south of the Johnson/Tarrant county line. At least 10 homes were left uninhabitable and several trees were knocked down. The winds were estimated to be 90-100 mph.
Quarter size hail was reported 9 miles southwest of Benbrook.
Sixty mph winds were estimated in Burleson.
An 18-wheeler was blown over in a Walmart parking lot located one mile north-northwest of Cleburne.
A 60 mph wind gust was reported in Egan.
Lightning struck a fiberglass tank at a saltwater disposal site starting a blaze. Five tanks were lost in the blaze, and the site had to be monitored by local firefighters until the next morning.
An 18-wheeler was blown over on Interstate 35 by high winds. There were no injuries.
Penny size hail fell 4 miles southwest of Stephenville.
Nickel size hail fell 1 mile northwest of Stephenville.
A trained spotter measured a 67 mph wind gust 3 miles south-southeast of Mansfield.
A trained spotter reported a 64 mph wind gust in Keene.
A tree partially fell onto a home on McNeill Street in Stephenville. Significant damage did not occur.
Lightning struck a home on the 900 block of Condor Drive in Coppell. The brick chimney was damaged but no other information was available.
Flooding was reported at the intersection of FM 919 and FM 2692. In addition, persistent street flooding was reported in Gordon.
Highway 67 in Keene had water over the road.
Many tree limbs were down, the bank's awning was torn and the scoreboard at Zebra Stadium was damaged.
Nickel size hail fell 2 miles northwest of Stephenville.
Water was over the road between Joshua and Cleburne.
Trees and 4 tree limbs were reported down in Itasca. Power lines were also down.
Part of the metal roof of a manufactured home on CR 411 south of Goldthwaite was peeled back. The beams were also lifted off with the sheet of metal.
County Road 256, 2 miles southwest of Stephenville, was impassable.
County Road 185, 4 miles southeast of Stephenville, was impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195793, 195780, 195783, 195794, 195589, 195784, 195785, 195786, 195591, 195712, 195787, 195592, 195594, 195788, 195601, 195599, 195602, 195709, 195710, 195789, 195791, 195603, 195604, 195713, 195707, 195590, 195605, 195708, 195792, 195606, 195609, 195711, 195607, 195608.